Endoscopy 2015; 47(07): 632-637
DOI: 10.1055/s-0034-1391354
Original article
© Georg Thieme Verlag KG Stuttgart · New York

Thienopyridine derivatives as risk factors for bleeding following high risk endoscopic treatments: Safe Treatment on Antiplatelets (STRAP) study

Satoshi Ono
1   Department of Gastroenterology, Graduate School of Medicine, University of Tokyo, Tokyo, Japan
,
Mitsuhiro Fujishiro
1   Department of Gastroenterology, Graduate School of Medicine, University of Tokyo, Tokyo, Japan
2   Department of Endoscopy and Endoscopic Surgery, Graduate School of Medicine, University of Tokyo, Tokyo, Japan
,
Naohiro Yoshida
3   Department of Gastroenterology, Ishikawa Prefectural Central Hospital, Kanazawa, Japan
,
Hisashi Doyama
3   Department of Gastroenterology, Ishikawa Prefectural Central Hospital, Kanazawa, Japan
,
Toshiro Kamoshida
4   Department of Internal Medicine, Hitachi General Hospital, Hitachi, Japan
,
Shinji Hirai
4   Department of Internal Medicine, Hitachi General Hospital, Hitachi, Japan
,
Teruhito Kishihara
5   Gastroenterology Center, Cancer Institute Hospital of JFCR, Tokyo, Japan
,
Yorimasa Yamamoto
5   Gastroenterology Center, Cancer Institute Hospital of JFCR, Tokyo, Japan
,
Hiroyuki Sakae
6   Department of Gastroenterology, Mitoyo General Hospital, Kanonji, Japan
,
Atsushi Imagawa
6   Department of Gastroenterology, Mitoyo General Hospital, Kanonji, Japan
,
Masaaki Hirano
7   Department of Gastroenterology, Niigata Prefectural Central Hospital, Niigata, Japan
,
Kazuhiko Koike
1   Department of Gastroenterology, Graduate School of Medicine, University of Tokyo, Tokyo, Japan
› Author Affiliations
Further Information

Publication History

submitted 10 May 2014

accepted after revision 27 November 2014

Publication Date:
15 January 2015 (online)

Background and study aims: The optimal method of perioperative management of antiplatelet agents during endoscopic procedures that carry a high risk of bleeding is still controversial. The aim of this study was to evaluate the safety of continuing aspirin treatment during these procedures in an Asian population.

Patients and methods: A multicenter, prospective, observational cohort study was conducted at six high volume endoscopy centers in Japan. The study included patients at high risk of thromboembolism who were regularly taking antiplatelet agents (e. g. thienopyridine derivatives and aspirin). Enrolled patients continued their aspirin therapy, and underwent endoscopic procedures that had a high risk of bleeding for treatment of lesions in the upper and lower gastrointestinal tracts. The primary end point was the rate of major bleeding complications after endoscopic procedures.

Results: The study was terminated in accordance with predetermined safety criteria because 7 of 28 consecutive patients experienced major bleeding complications (25.0 %; 95 % confidence interval 10.7 % – 44.9 %). All major bleeding complications occurred following endoscopic submucosal dissection (ESD; 6 stomach, 1 colon). Univariate analysis showed that postoperative administration of thienopyridine derivatives was the only significant factor associated with postoperative bleeding (P = 0.01). Subanalysis of gastric ESD (23 lesions in 19 patients) confirmed that the administration of thienopyridine derivatives (P = 0.01) and that of multiple agents (P = 0.02) were the significant factors. All bleeding complications (postoperative day 11.2 ± 3.5) occurred after resuming thienopyridine derivative therapy postoperatively (postoperative day 2.3 ± 2.4).

Conclusion: In Asian patients taking thienopyridine derivatives with aspirin, cautious postoperative care is necessary for those undergoing endoscopic procedures that are associated with a high risk of bleeding, especially gastric ESD. Continuation of aspirin alone during these endoscopic procedures may be acceptable.

Study registration: UMIN000009176.